A 6-month-old boy’s brown eyes turned a deep indigo blue color after he was given the antiviral favipiravir to treat COVID-19.
This case is unusual, but it’s not the first time doctors have reported that a patient’s eyes have changed color after prescribing favipiravir for COVID-19. So what could be causing this bizarre effect?
First, a little about favipiravir: the antiviral is used to kill a variety of viruses, including influenza and Ebola viruses, by preventing germs from replicating their genetic material. It works specifically on viruses that use RNA, a molecular cousin of DNA, as genetic material; as viruses make copies of their RNA, the drug inserts into still-growing RNA molecules and causes mutations.
In early 2020, the drug was approved in China to treat COVID-19, as SARS-CoV-2, the coronavirus behind the disease, is RNA-based. Since then, several other countries – including India, Japan and Thailand – have authorized the drug’s use to treat mild to severe COVID-19. In Thailand, favipiravir is the main antiviral given to children infected with SARS-CoV-2.
Related: ‘Face blindness’ may be rare symptom of prolonged COVID, case report suggests
Common side effects of favipiravir include diarrhea, a drop in circulating white blood cells and elevated levels of a chemical called uric acid in the blood which, if left untreated, can cause nausea and the formation of painful kidney stones. But what about reports of spontaneous blue eyes?
The unusual effect was first reported in December 2021, when the corneas of a 20-year-old man with brown eyes turned blue for a day after taking favipiravir. (The cornea is the clear tissue that covers the front of the eye. It sits over the iris, the colored circle that surrounds the pupil.)
But in the summer prior to this report, another group of doctors reported having a man arrives at the hospital with an ultraviolet light to show that the surface of his eyes glowed fluorescently after he took favipiravir. AND a case report from 2022 described fluorescence spots that appeared in the white part of the eyes of three people, as well as in the nails and in some teeth, after taking the drug.
More recently, doctors reported the peculiar case of eye discoloration in a 6-month-old boy. According to a report published in April in the magazine Frontiers in Pediatrics, the boy was taken to a hospital in Thailand after he developed a fever and cough. After testing positive for COVID-19, he was given favipiravir pills as well as a syrup containing the drug.
Just 18 hours after the baby took the drug, her mother noticed that her eyes, usually dark brown, glowed blue in the sunlight. Upon examining the child, doctors discovered a buildup of blue pigment in both corneas.
The boy received favipiravir for three days, after which his COVID-19 symptoms improved. Her doctor then stopped treatment due to the strange change in color in the child’s eyes. Five days after stopping treatment, the boy’s eyes returned to their usual color.
“Usually eye color is determined by the iris, not the cornea, and is determined by the amount of pigment present in the iris from birth,” Dr. Vik Sharma, ophthalmic surgeon at the LondonOC clinic in the UK, who was not involved in the boy’s case, he told WordsSideKick.com via email.
Instead, the bluish hue caused by favipiravir could result from the way the body processes the drug: when the drug is broken down, it can release fluorescent chemicals that somehow build up in the cornea, Sharma said. To support this idea, researchers have previously found that the antiviral can also cause fluorescence in human hair and nails.
In the new report, the boy’s doctors wrote that this fluorescence “may be due to the drug, its metabolites or additional components of the tablet, such as titanium dioxide and yellow ferric oxide.” Favipiravir tablets have been found to fluoresce under ultraviolet light in the laboratory, they noted, so it could be that the fluorescent components of the drug end up accumulating in different tissues.
When an ophthalmologist examined the boy’s eyes two weeks after he recovered from COVID-19, there were no signs of vision problems. However, it remains unclear whether there could be any long-term effects of the temporary change in eye color, the doctors wrote in the report.
“Further work is needed to determine the exact cause [of the eye discoloration] and any long-term effects,” Sharma said.
Factors such as people’s age, duration of treatment and drug dosage can influence the odds of developing the rare side effect and the time it takes for the eye discoloration to disappear, the report’s authors wrote. But again, as this strange effect has only been reported a few times, it’s not clear exactly why or how favipiravir discolors the eyeballs of some individuals while leaving most people’s eyes their original shade.
#Babys #dark #brown #eyes #suddenly #turn #indigo #blue #antiviral #treatment #COVID19
Image Source : www.livescience.com